Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Aberdeen, SD

May 31, 2001Brown County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 31, 2001, 6:37 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2001, 6:37 PM CDT (23:37 UTC)
Expired
May 31, 2001, 7:00 PM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Brown County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 42 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:55 PM CDTHail 1Amherst, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 312337
SVRABR
SDC013-091-010000-
/NEW.KABR.SV.W.0038.312337-010000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF CLAREMONT...OR ABOUT 15
  MILES WEST OF BRITTON...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAREMONT AROUND 645 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4575 9792 4568 9816 4552 9810 4563 9790

PARKIN/RCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:38 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 31, 3:38 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT THU MAY 31 2001

VERY LITTLE DIFFERENCE IN THE MDLS THROUGH THIS FORECAST. FOR
TONIGHT...MDLS SHOW A STRONG 50H UPPER LOW OVER CANADA SLIDING SOUTH
INTO THE UPPER MIDWEST WITH THE FIRST STRONG S/W SWEEPING SE ACROSS
NE SD AND WC MN. THIS S/W WILL ALSO FORCE A COLD FRONT SE ACROSS THE
CWA. THE COLD FRONT LATE THIS AFTN WAS SITUATED ACROSS C AND NC SD
JUST TO THE W OF PIR AND MBG. WITH MOISTURE CONVERGENCE ALONG THIS
COLD FRONT AND DWPTS IN THE MID TO UPPER 50S...LIS HAVE LOWERED TO
-4 TO -6 WITH CAPES OF 1000 TO 1500 J/KG ACROSS THE CWA LATE THIS
AFTN. SCT TSRAS ALONG AND AHEAD OF THIS COLD FRONT WILL END ACROSS C
AND NC SD EARLY AND END BY MIDNIGHT ACROSS NE SD AND WC MN. MUCH
DRIER AND STABLE AIR WILL MOVE IN BEHIND THE COLD FRONT THROUGH THE
EVENING. OTHERWISE...S WINDS WILL BECOME NW. SKIES S/B CLEAR TO P/C
THROUGH THE NIGHT. TEMPS SHOULD FALL INTO THE 40 TO 50 DEGREE RANGE
BY FRI MRNG.

ON FRI AS THE BIG UPPER LOW ROLLS OVER THE AREA...THE SECOND STRONG
S/W WILL SWING S ACROSS THE CWA THROUGH THE DAY. WITH PLENTY OF MEAN
RH AND LIFT WITH THIS S/W...EXPECT SKIES TO BECOME MOSTLY CLOUDY
OVER MUCH OF THE CWA...EXCEPT FOR C SD. ALONG WITH THE CLOUDS SHOULD
ALSO COME SCT SHRAS...ESPECIALLY ACROSS NE SD AND WC MN. WITH LOW
85H TEMPS FOR THIS TIME OF YEAR...IT WILL MIX OUT TO BE A COOL DAY
ACROSS THE CWA WITH TEMPS MAINLY IN THE 60S. IT WILL ALSO BECOME
WINDY AS THE MDLS SHOW 925MB WINDS OF 25 KNOTS ACROSS THE CWA.

FOR FRI NIGHT...THE 50H UPPER LOW MOVES AWAY FROM THE CWA AS THE
MEAN RH DECREASES AND SUBSIDENCE MOVES IN. THEREFORE...LOOK FOR THE
SCT SHRAS TO END ACROSS NE SD AND WC MN DURING THE EVENING ALONG
WITH THE LOW CLOUDS DISSIPATING AS THE SUN SETS. IT WILL ALSO BE
WINDY ACROSS THE CWA THROUGH SUNSET. WITH CLEARING SKIES...TEMPS
SHOULD FALL INTO THE 40S BY SAT MRNG.

SAT...WILL BE A DRY DAY ACROSS THE CWA WITH SFC HIGH PRES IN CONTROL
ALONG WITH MUCH LESS WIND. TEMPS SHOULD BE ABOUT 5 TO 10 DEGREES
WARMER THAN THOSE ON FRI.

ON SAT NIGHT...THE AVN SHOWS SFC HIGH PRES SLIDING E WITH A S/W
MOVING IN FROM THE WEST ALONG WITH INCREASING MEAN RH.
THEREFORE...SKIES SHOULD BECOME MOSTLY CLOUDY ACROSS THE CWA WITH A
CHANCE OF SHRAS AND TSRAS AFTER MIDNIGHT ACROSS C AND NC SD. THE AVN
PUTS OUT SOME DECENT QPF ACROSS C AND INTO NC SD BY SUN MRNG. TEMPS
WILL NOT FALL OFF AS MUCH WITH THE CLOUD COVER AND HIGHER DWPTS
ACROSS THE CWA.

.EXTENDED FORECAST DISCUSSION...
EXTENDED MODELS IN FAIR AGREEMENT THIS AFTERNOON. AFTER ANALYZING
THE MODELS AND THE ENSEMBLES A LITTLE MORE...I DECIDED TO GO WITH
THE AVN/MRF FOR THE FORECAST PACKAGE. A COUPLE OF SHORT WAVES MOVING
THROUGH THE CWA ON SUNDAY AND AGAIN ON MONDAY. THESE SYSTEMS ALONG
WITH THEIR ASSOCIATED SURFACE FRONTS WILL HAVE ENOUGH LIFT AND
MOISTURE TO PRODUCE SHOWERS AND THUNDERSTORMS AT THAT TIME. HIGH
PRESSURE WILL FOLLOW BRINGING DRY WEATHER CONDITIONS THROUGH THE
MIDDLE PART OF THE WEEK. TEMPS WILL BE A LITTLE COOL ON SUNDAY AND
MONDAY BUT WILL WARM BACK TO NEAR NORMAL BY THURSDAY. THE GUIDANCE
TEMPS APPEAR TO BE REASONABLE AND WILL USE A BLEND BETWEEN THE FMR
AND MEX.

.ABR...NONE

MOHR/SALMONS

In the hours before

Local storm report, May 31, 3:08 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
308 PM CDT THU MAY 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    7 WSW MURDO               SD   1.75 INCH HAIL
05/31/01   JONES                          REPORTED BY CO-OP
                                          OBSERVERS

0235 PM    4 SW MURDO                SD   1.00 INCH HAIL
05/31/01   JONES                          REPORTED BY SPOTTERS
                                          WINDOWS BROKEN GROUND
                                          COVERED BY HAIL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:24 PM CDTSevere Thunderstorm WarningABRJones21 min
May 31, 4:37 PM CDTSevere Thunderstorm WarningABRClark23 min
May 31, 4:51 PM CDTSevere Thunderstorm WarningABRMcPherson39 min
May 31, 5:16 PM CDTSevere Thunderstorm WarningABRBrown44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.